- advertisement -

Anyone's T1 Teen on Metformin?

Discussion in 'Parents of Children with Type 1' started by KarenRI, Dec 12, 2013.

  1. KarenRI

    KarenRI Approved members

    Joined:
    Jul 18, 2007
    Messages:
    830
    Was wondering what the pros and cons are with people who have experience using Metformin in conjunction with insulin for T1's.

    Thanks.
     
  2. Michelle'sMom

    Michelle'sMom Approved members

    Joined:
    Aug 21, 2009
    Messages:
    1,432
    My dd has been on it for 18 months. She had issues with insulin resistance (& a myriad of other issues as well) , due to PCOS.

    She started out taking 1 500mg tab per day, then increased to 2 tabs per day after about 6 weeks. She's now at 3 tabs per day. She initially experienced some minor nausea. We changed the timing to after meals & that seemed to do the trick. Her insulin needs have dropped considerably, & some of the PCOS symptoms have improved.

    The hypos we feared never happened, but we've also checked more often & kept a close eye on the Dex. The other commonly reported issues usually have to do with gastric upset. Except for the minor nausea, she's had no problems.
     
  3. KarenRI

    KarenRI Approved members

    Joined:
    Jul 18, 2007
    Messages:
    830
    Thanks for the info. Did the metformin improve her overall numbers and A1C? Were the BG spikes the same or less?
     
  4. Lee

    Lee Approved members

    Joined:
    Oct 5, 2006
    Messages:
    9,633
    I actually talked to our Endo about this last appt and he said he did not think she needed it, even though our A1C is higher then it should be. There are so many side affects with Metformin that the Endo said it was really a last result. The only reason I was thinking it is her doses are so skewed, low Lantus dose and extremely aggressive IC Ratios - like 1:2 or 1:3 most of the day.
     
  5. Michelle'sMom

    Michelle'sMom Approved members

    Joined:
    Aug 21, 2009
    Messages:
    1,432
    We don't fight the dawn phenomenon anymore at all but since she takes the Met after meals, it doesn't do anything for those at all. PCOS causes a lot of issues with hormones (really messes with BGs), so any info I have probably wouldn't apply to someone only dealing with T1. I do know there is a current study on Met & adolescents with T1.

    For dd, we're pleased with the results so far. Her lipids have returned to the levels they were prior to PCOS rearing it's ugly head. Her monthly cycles are regular & she doesn't have as much pain. Her insulin needs have dropped. She's losing weight. I'd love to be able to find something that works as well on the hair growth & acne, with as few side effects. :p
     
  6. mom2Hanna

    mom2Hanna Approved members

    Joined:
    Jul 6, 2008
    Messages:
    972
    My daughter started metformin about 3 months ago, she goes on Monday and I'm sure her a1c will have improved. Her insulin needs have dropped quite a bit on it. She had to switch to the extended release because it upset her stomach.
     
  7. Melissata

    Melissata Approved members

    Joined:
    Feb 19, 2009
    Messages:
    1,650
    Have they checked her testosterone levels? My daughter is back on Metformin now and has been on Aldactone for a few years now. I am told it works to remove some of the excess testosterone. I let a new endo convince me that she didn't need the Metformin. That mistake lead to a weight increase and oily skin and acne returning. He does not feel PCOS is a valid diagnosis for Type 1's. Metformin is a very widely used medication, and considered to be quite safe, but there is one side effect that can be very serious, so when starting out you need to be aware of that. I can't recall what it is called just now. Using the XR tablets, she has had just a bit of stomach upset a couple of times. We started her back on 1000mg though, and then bumped up to 2000. She is using about 1/3 less insulin, same as when she was on it before. I did have to change both basals and boluses a few times to prevent lows.
    I don't think I would consider using it unless there are PCOS symptoms though, at least until the study is done.
     
  8. Mish

    Mish Approved members

    Joined:
    Aug 20, 2009
    Messages:
    1,393
  9. Michelle'sMom

    Michelle'sMom Approved members

    Joined:
    Aug 21, 2009
    Messages:
    1,432
    Her endo completely missed the dx. I kept asking about the weight gain, missed periods & increasing acne for over a year. I even discussed our dermatologist's recommendation of Accutane to treat the cystic acne. I got a pat on the head & a "stop worrying so much Mom." Everything was passed off as just one of those things that goes along with T1. He finally realized there was a problem after she'd gained 7 lbs in 3 months, for a total of 56 lbs in 3 yrs. But he tried to blame it on sneaking food, not counting carbs correctly, & not eating right....none of which was accurate. A 10 minute search of her symptoms turned up PCOS, so I took her to our PCP & requested a full hormone workup & ultrasound. Her hormones were a mess, & ultrasound showed the tell-tale "pearl necklace" pattern of cysts on both ovaries. The right ovary had multiple small cysts, & 1 very large one...which explained the severe pain she'd been having for months. A visit with a gyn confirmed the dx. She started an low dose estrogen oral contraceptive & the Metformin. The contraceptive caused horrible side effects, including tripling her TDD (the goal is to lower circulating insulin), constant cramping throughout the month, sore breasts, & completely stopped her periods. It did nothing for the hair growth or acne, & she gained more weight. We chose to discontinue it in January. Since then, with only the Metformin, she's making slow but steady improvements. She has fewer cysts, & only occasional minor pain. She's had no missed periods. Her labs in June showed the testosterone is still a bit elevated, but nowhere near what it was before. All other hormones were within range. She's due for more testing in January. Meanwhile, we're searching for a dermatologist who incorporates more natural acne treatments, since nothing has worked thus far. The hair growth (& monthly waxing) is something she's learning to deal with.

    The endo has said he'll leave the PCOS up to the gyn. The gyn knows PCOS (& has a background in psychology & family counseling, which has been a huge help with the emotional aspects), but she knows/understands very little about T1. So we're muddling through the best we can, hoping we're doing a good enough job. Her A1C has stabilized, & we're hoping to see it start coming down, although I'm satisfied as long as it remains below 8%.

    I believe the serious side effect you're thinking of is probably lactic acidosis, which is rare.
     
  10. Michelle'sMom

    Michelle'sMom Approved members

    Joined:
    Aug 21, 2009
    Messages:
    1,432
  11. Joretta

    Joretta Approved members

    Joined:
    Nov 7, 2009
    Messages:
    528
    My child took it for 2 years by the second year her stomach was a mess. It hurt all the time she had an ulcer and was beginning to get gastroparesis. She too had nausea timing did not help even on extended release. Her gastro system is delicate. Two years after that she was diagnosed with PCOS. I also took it for ten years had no side effects once timing was worked out until tenth year the I had stomach issues that was also happened toward the end of her being diagnosed type 1. Imagine that.
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice